The Use of Antiemetics in Overdose: More is Better
ABSTRACT & COMMENTARY
Source: Wright RO, et al. Effect of metoclopramide dose on preventing emesis after oral administration of N-acetylcysteine for acetaminophen overdose. J Toxicol Clin Toxicol 1999;37:35-42.
Wright and colleagues compared the incidence of vomiting in two groups of acetaminophen (APAP) overdose patients. Patients who received standard doses of metoclopramide (defined as < 20 mg) were not significantly different from patients who received high-dose metoclopramide (defined as > 20 mg) with regard to APAP levels, times to presentation, and the incidence of vomiting prior to antiemetic therapy. However, 63% of patients vomited after the standard dose of antiemetic therapy, which was significantly greater than the 22% of patients who vomited after high-dose antiemetic therapy. Wright et al remind us that although standard doses of metoclopramide (0.1-0.15 mg/kg IV) are sufficient to control routine cases of nausea and vomiting, oncology services frequently use doses as high as 1.0 mg/kg IV.
Comment by Robert S. Hoffman, MD
APAP overdoses are among the most prevalent overdoses reported to poison centers. Both the overdose itself and the antidote, N-acetylcysteine (NAC), commonly produce vomiting. Early APAP-induced emesis may be protective in that some gastrointestinal decontamination results. Unfortunately, patients with APAP overdose frequently experience nausea and vomiting for many hours to several days after ingestion. When combined with the foul odor and taste of NAC, these gastrointestinal symptoms frequently delay administration of the antidote. Since every incremental delay in NAC administration beyond eight hours post-ingestion increases the likelihood of hepatotoxicity, it is often desirable to administer antiemetics to patients with APAP overdose to limit significant nausea or vomiting.
This paper has applicability to many toxicologic emergencies where nausea and vomiting interfere with orally administered therapies. Examples include patients with theophylline overdose who cannot tolerate activated charcoal, and many patients who require whole bowel irrigation for various ingestions such as iron, lithium, and sustained-release agents. While the initial dose of antiemetics administered to these patients should be the standard lower doses, higher doses should be rapidly given if symptoms persist. If vomiting continues despite high-dose metoclopramide therapy, 5HT3 antagonists such as ondansetron or granisetron should be given. The key element is to use these agents to their full potential in order to achieve the therapeutic objective.